Georgia, 2012

Hail and Damaging Wind in Georgia, March 16, 2012

March 16, 2012 · NWS JAX · 3 events in 1 county or zone

An upper level vortex over Georgia brought cold temperatures of -15 to -16 deg C across SE Georgia, and this energy combined with low level forcing from the sea breezes sparked late afternoon and evening storms across SE Ga.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level vortex over Georgia brought cold temperatures of -15 to -16 deg C across SE Georgia, and this energy combined with low level forcing from the sea breezes sparked late afternoon and evening storms across SE Ga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 16, 12:59 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 16, 12:59 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EDT FRI MAR 16 2012

.SHORT TERM (TONIGHT-SATURDAY)...

TONIGHT...WEAK SHORT WAVE COUPLED WITH SEA BREEZE MERGER MAY HELP
PRODUCE A FEW ISOLATED STORMS ACROSS THE SUWANNEE VALLEY INTO INLAND
SE GA LATE THIS AFTERNOON INTO THE EARLY EVE. A FEW ISOLATED STORMS
ALSO POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHERN FLAGLER INTO
MARION COUNTY. WEAK GRADIENT FROM LOW LEVEL RIDGE AXIS OVER THE AREA
ALONG WITH ADEQUATE LOW LEVEL MOISTURE WILL LEAD TO AREAS OF FOG FOG
LATER TONIGHT ONTO EARLY SATURDAY. THE FOG WILL BE LOCALLY DENSE IN
A FEW AREAS AND SHOULD BURN OFF AGAIN BY MID MORNING.

SATURDAY...LOW LEVEL RIDGE AXIS REMAINS PARKED OVER THE AREA WHILE
MID/UPPER RIDGE BUILDS IN FROM THE GULF OF MEXICO. WEAK GRADIENT
WILL SUPPORT AFTERNOON GULF AND ATLANTIC SEA BREEZES MOVING INLAND.
WILL BE ANOTHER UNSEASONABLY WARM AFTERNOON WITH MAX TEMPS REACHING
THE LOWER TO MID 80S INLAND. COASTAL AREAS REMAIN IN THE 70S WITH
THE SEA BREEZE. HAVE PUT ISOLATED POPS IN ACROSS INLAND SE GA WHERE
MID LEVEL IMPULSES RIDING THE RIDGE WILL COMBINE WITH SEA BREEZE
MERGER TO PRODUCE ISOLATED STORMS.

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
UPPER RIDGING WILL AMPLIFY ACROSS THE AREA SATURDAY NIGHT INTO EARLY
NEXT WEEK...GRADUALLY WEAKENING BY LATER NEXT WEEK. IMPULSES RIDING
OVER THE TOP OF THE RIDGE...ALONG WITH SOME ATLANTIC SEABREEZE
INTERACTIONS WILL RESULT IN SOME CHANCES OF MAINLY AFTN/EVENING
SHOWERS/TSTMS THROUGH EARLY NEXT WEEK...WITH PERHAPS A LITTLE
GREATER CHANCE OF PRECIP BY LATE WEEK AS THE RIDGE BEGINS TO
BREAK DOWN. ABOVE NORMAL TEMPERATURES WILL CONTINUE.

&&

.AVIATION...
VFR WILL PREVAIL THROUGH THIS EVENING. ANOTHER ROUND OF IFR/LIFR
CONDITIONS WILL BE LIKELY OVERNIGHT INTO EARLY SATURDAY...WITH THE
LOWEST CONDITIONS ACROSS THE NE FL PORTS. SE WINDS 5-8 KT THIS AFTN
WILL BECOME LIGHT THIS EVENING.

&&

.MARINE...NO HEADLINES. WINDS LIGHT AND VARIABLE BECOMING SOUTHEAST
10 KNOTS IN THE AFTERNOON. SEAS 2 TO 3 FEET NEAR SHORE AND 3 TO 4 FEET
OFFSHORE MAINLY IN SWELLS.

RIP CURRENTS: MODERATE RISK TODAY DUE TO SWELLS. A LOW RISK IS
FORECAST FOR SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  58  84  59  86 /  20  30  30  20
SSI  60  77  61  76 /  10  10  10  10
JAX  57  83  59  85 /  10  10  10  10
SGJ  61  78  62  78 /  10  10  10  10
GNV  56  84  57  84 /  10  10  10  10
OCF  57  84  56  83 /  10   0  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ZA/PK
Hazardous weather outlook, Mar 16, 8:30 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT FRI MAR 16 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-171000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
930 AM EDT FRI MAR 16 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

...MODERATE RISK OF RIP CURRENTS TODAY...

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
INLAND SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AREAS OF FOG CAN BE EXPECTED EARLY SATURDAY AND SUNDAY MORNINGS.

A FEW AFTERNOON THUNDERSTORMS CAN BE EXPECTED INLAND SATURDAY AND
SUNDAY. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Mar 16, 2:51 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT FRI MAR 16 2012

GAZ133-134-162015-
BACON-JEFF DAVIS-
351 PM EDT FRI MAR 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL JEFF
DAVIS AND EXTREME NORTHERN BACON COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 415 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF HAZLEHURST...MOVING SOUTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SNIPESVILLE...HAZLEHURST AND DENTON THROUGH 415 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3175 8252 3175 8255 3174 8255 3173 8252
      3169 8251 3168 8278 3186 8278 3186 8276
      3191 8269 3193 8268 3192 8264 3196 8256
TIME...MOT...LOC 1951Z 353DEG 4KT 3189 8266

TRABERT
Local storm report, Mar 16, 3:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             S HAZLEHURST            31.87N 82.60W
03/16/2012  E0.25 INCH       JEFF DAVIS         GA   PUBLIC

            DIME SIZE HAIL.

&&

MCALLISTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
March 16, 4:15 PM EST
Where
Coffee County, 1.5 mi SSE of Lehigh
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.650, -82.710

Trees were blown down and windows blown out at 1163 Cedar Ridge due to strong thunderstorm wind gusts. The time of the event was based on radar. The cost of damage was estimated.

Hail, Coffee

When
March 16, 5:10 PM EST
Where
Coffee County, 1.38 mi S of Pridgen
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.680, -82.930

Quarter size hail was reported near Pridgen.

Hail, Coffee

When
March 16, 5:10 PM EST
Where
Coffee County, 0.69 mi N of Pridgen
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
31.710, -82.930

Quarter to dime size hail was reported near Pridgen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372396, 372394, 372395.